×

zbMATH — the first resource for mathematics

The beginning of the Fučik spectrum for the \(p\)-Laplacian. (English) Zbl 0947.35068
Let \(\Omega\) be a bounded domain in \(\mathbb{R}^N\), \(N\geq 1\) and let \(p\) be a real number greater than \(1\). The Fučik spectrum of the \(p\)-Laplacian \(\Delta_p=\operatorname {div}(|\nabla u|^{p-2}\nabla u)\) on \(W^{1,p}_0(\Omega)\) is defined as the set \(\Sigma_p\) of pairs \((\alpha,\beta)\in \mathbb{R}^2\) such that the Dirichlet problem \(-\Delta_pu=\alpha(u^+)^{p-1}-\beta(u^-)^{p-1}\) in \(\Omega\) and \(u=0\) on \(\partial\Omega\) has a nontrivial solution. The usual spectrum of \(-\Delta_p\) corresponds to \(\alpha=\beta\). Clearly, if \(\lambda_1\) is the first eigenvalue of \(-\Delta_p\) on \(W^{1,p}_0\), the set \(\Sigma_p\) contains the two lines \((\lambda_1\times \mathbb{R})\) and \((\mathbb{R}\times\lambda_1)\). The authors prove that these lines are isolated in \(\Sigma_p\). Then, by using the mountain pass theorem, they construct a nontrivial curve in \(\Sigma_p\) and prove that such a curve is in fact the “first nontrivial curve” in \(\Sigma_p\). As a consequence, a variational characterization via a mountain pass argument of the second eigenvalue of \(-\Delta_p\) follows. Also, the regularity, monotonicity and asymptotic behaviour of this curve is studied. As an application of the above results, the solvability of the homogeneous Dirichlet problem \(-\Delta_pu=f(x,u)\) in \(\Omega\) is studied assuming that \(f(x,u)/|u|^{p-2}u\) lies asymptotically between \((\lambda_1,\lambda_1)\) and one point \((\alpha,\beta)\) of the first curve in \(\Sigma_p\). To study this problem, the montain pass theorem is used again.
Reviewer: G.Porru (Cagliari)

MSC:
35J65 Nonlinear boundary value problems for linear elliptic equations
35P05 General topics in linear spectral theory for PDEs
35J20 Variational methods for second-order elliptic equations
35P30 Nonlinear eigenvalue problems and nonlinear spectral theory for PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Anane, A., Etude des valeurs propres et de la résonnance pour l’opérateur p-laplacien, (1987), Université Libre de Bruxelles
[2] Anane, A.; Tsouli, N., On the second eigenvalue of the p-Laplacian, (), 1-9 · Zbl 0854.35081
[3] A. Anane, and, N. Tsouli, On a nonresonnance condition between the first and the second eigenvalue for the p-laplacian, preprint, 1995. · Zbl 1200.35140
[4] Arias, M.; Campos, J., Radial fučik spectrum of the Laplace operator, J. math. anal. appl., 190, 654-666, (1995) · Zbl 0824.34083
[5] M. Arias, J. Campos, and, J.-P. Gossez, On the antimaximum principle and the Fučik spectrum for the Neumann p-laplacian, to appear. · Zbl 0979.35048
[6] Arcoya, D.; Orsina, L., Landesman – lazer conditions and quasilinear elliptic equations, Nonlinear anal., 28, 1623-1632, (1997) · Zbl 0871.35037
[7] Bonnet, A., A deformation lemma on a C1 manifold, Manuscripta math., 81, 339-359, (1993) · Zbl 0801.57023
[8] Boccardo, L.; Drabek, P.; Giachetti, D.; Kucera, M., Generalization of Fredholm alternative for nonlinear differential operators, Nonlinear anal., 10, 1083-1103, (1986) · Zbl 0623.34031
[9] Brezis, H., Analyse fonctionnelle, théorie et applications, (1983), Masson Paris
[10] Browder, F.E., Nonlinear eigenvalue problems and group invariance, functional analysis and related fields, (1970), Springer-Verlag New York/Berlin · Zbl 0213.41304
[11] Costa, D.; Cuesta, M., Existence results for resonant perturbations of the fučik spectrum, Topol. methods nonlinear anal., 8, 295-314, (1996) · Zbl 0896.35047
[12] Costa, D.; Oliveira, A., Existence of solutions for a class of semilinear problems at double resonance, Boll. soc. brasil. mat., 19, 21-37, (1988) · Zbl 0704.35048
[13] Cuesta, M., Etude de la résonnance et du spectre de fučik des opérateurs laplacien et p-laplacien, (1993), Université Libre de Bruxelles
[14] Cuesta, M.; Gossez, J.-P., A variational approach to nonresonance with respect to the fučik spectrum, Nonlinear anal., 19, 487-500, (1992) · Zbl 0768.34025
[15] Dancer, N., On the Dirichlet problem for weakly nonlinear elliptic partial differential equation, Proc. roy. soc. Edinburgh, 76, 283-300, (1977) · Zbl 0351.35037
[16] Dancer, N., Generic domain dependance for nonsmooth equations and the open set problem for jumping nonlinearities, Topol. methods nonlinear anal., 1, 139-150, (1993) · Zbl 0817.35026
[17] de Figueiredo, D., Lectures on the Ekeland variational principle with applications and Détours, (1989), Springer-VerlagTATA Institute New York/Berlin
[18] de Figueiredo, D.; Gossez, J.-P., On the first curve of the fučik spectrum of an elliptic operator, Differential integral equations, 7, 1285-1302, (1994) · Zbl 0797.35032
[19] DiBenedetto, E., C1+α local regularity of weak solutions of degenerate elliptic equations, Nonlinear anal., 7, 827-850, (1983) · Zbl 0539.35027
[20] Drabek, P., Solvability and bifurcations of nonlinear equations, Pitman research notes in mathematics, (1992), Longman Harlow/New York · Zbl 0753.34002
[21] Fučik, S., Solvability of nonlinear equations and boundary value problems, (1980), Reidel Dordrecht · Zbl 0453.47035
[22] Ghoussoub, N., Duality and perturbation methods in critical point theory, (1993), Cambridge Univ. Press Cambridge · Zbl 0790.58002
[23] Gossez, J.-P.; Omari, P., Nonresonnace with respect to the fučik spectrum for periodic solutions of second order ordinary differential equations, Nonlinear anal., 14, 1079-1104, (1990) · Zbl 0709.34037
[24] Lindqvist, P., On the equation div(|≠u|p−2≠u)+λ|u|p−2u=0, Proc. amer. math. soc., 109, 157-164, (1990) · Zbl 0714.35029
[25] Micheletti, A.M., A remark on the resonance set for a semilinear elliptic equation, Proc. roy. soc. Edinburgh, 124, 803-809, (1994) · Zbl 0808.35036
[26] Nečas, J., Introduction to the theory of nonlinear elliptic equations, (1983), Teubner Leipzig · Zbl 0615.73047
[27] Tolksdorf, P., On the Dirichlet problem for quasilinear equations in domains with conical boundary points, Comm. partial differential equations, 8, 773-817, (1983) · Zbl 0515.35024
[28] Touzani, A., Quelques résultats sur le A_p-laplacien avec poids indéfini, (1992), Université Libre de Bruxelles
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.